While it is possible to overdose on statins, taking too much is not expected to cause serious problems. However, it is reasonable to expect an overdose to cause any of the usual side effects. Some of the serious side effects of statins can include liver damage, kidney failure, and rhabdomyolysis. Treatment options may include "pumping the stomach," giving IV fluids, and providing supportive care.
Can You Take Too Much of a Statin?Statins are a group of prescription cholesterol medications. It is probably possible to overdose on statins; however, dangerous effects do not appear to be especially likely. The specific effects of an overdose can vary, depending on a number of factors, including the dosage and whether the statin was taken with any other medications or substances.
Seek immediate medical attention if you or someone else may have overdosed on statins. An overdose can be potentially lethal.
Symptoms of an Overdose With StatinsIn general, statins do not appear to be particularly dangerous in the case of overdose. Most cases report no long-lasting problems. However, it is reasonable to expect that an overdose would likely cause any of the usual statin side effects. Among the more serious symptoms that could occur include:
- Liver damage
- Kidney failure
- Serious breakdown of muscle (known as rhabdomyolysis).
Treatment for a Statin OverdoseIf the statin overdose was recent, a healthcare provider may "pump the stomach" or administer certain medications to induce vomiting. Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for can include:
- Careful monitoring of the heart, blood pressure, and breathing
- Fluids through an intravenous line (IV)
- Other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on a statin.